Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Re: Nightsweats 3/17/2000
Mar 28, 2000

Just to add my 2 cents, not really a question, but rather a comment. I have had nightsweats on and off ever since first starting treatment way back in the early 1990's. Back then on a simple mono-therapy DDI, later to AZT, eventually on to the "cocktails" with Crixivan, and later Viracept and the usual combinations. Now, with using a new combo of Sustiva, Ziagen, and back to the new once-a-day DDI, the nightsweats still continue from time to time. Most commonly occurring about an hour or two after falling asleep. I cannot determine what really might bring them on as they do not occur regularly, however they aren't what I would consider uncommon either. I have always figured that it simply was the fact that the virus was in my system (HIV) and that it was part of the battle that my body has waged.

If you could elaborate a little on what causes them to occur, kind of a refresher course, I think it would be of interest to many readers.

Thanks a million for all of your help and advice, it's great to have a place to turn to for updated and useful information.

JW in San Francisco

Response from Dr. Henry

Tough question. To make it even more complicated persons with HIV +/- treatment often have disturbances in their hormone levels (such as testosterone, thyroid, or cortisol levels) that could contribute to night sweats. There may be nutritional/vitamin deficiencies that could contribute as well as underlying chronic infections or, rarely, tumors (such as lymphoma) that are associated with night sweats. Assuming that none of those are likely in your case then your hypothesis seems reasonable, that is, the battle in your body between the virus and your immune system (with a drug cocktail thrown in for good measure) results in the release of many powerful substances within your body that generate a physical reaction. It might be useful to document whether you actually get a fever (keep a log) or simply get chilled or sweats. Sometimes a nightcap of 3mg melatonin and something like Alka Seltzer or buffered aspirin can lead to a more comfortable sleep. Keith Henry, M.D.



Previous
comment on
Next
Night Sweats

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement